Kansas, 2011

High Wind in Kansas, June 1 to 2, 2011

June 1 to 2, 2011 · NWS GLD · 5 events in 3 counties and zones

Strong, damaging winds, non-thunderstorm related, produced minor roof damage in Goodland and near Russell Springs just after midnight. Measured gusts near 70 mph occurred at several mesonet stations in Wallace county.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Strong, damaging winds, non-thunderstorm related, produced minor roof damage in Goodland and near Russell Springs just after midnight. Measured gusts near 70 mph occurred at several mesonet stations in Wallace county. Doppler radar indicated an intense low level jet just off the surface. In addition, at least one mesonet station showed classic heat burst signatures in the data. At 3 am, the air temperature rose to 94 degrees F while the dewpoint fell to 38 F when the wind gusted to 68 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 9:35 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 1, 9:35 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION
NATIONAL WEATHER SERVICE GOODLAND KS
1035 PM MDT WED JUN 1 2011

.SHORT TERM... (TONIGHT - SUNDAY)
211 PM MDT WED JUN 1 2011

VERY UNSTABLE CONDITIONS ACROSS THE FORECAST AREA THIS AFTERNOON
WITH DEW POINTS WELL INTO THE 60S. SCATTERED THUNDERSTORMS EXPECTED
TO DEVELOP FROM EAST TO WEST AS CIN IS ERODED. DEEP LAYER SHEAR NOT
AS IMPRESSIVE AS FORECAST...STRONGEST IN THE NORTH BUT DECREASES TO
LESS THAN 30KTS IN THE SOUTH. AS LOW LEVEL JET INCREASES THIS
EVENING SHEAR WILL IMPROVE AND WILL PROBABLY SEE A FEW SUPERCELLS
DEVELOP IN THE FORECAST AREA. GIVEN LACK OF FOCUSING MECHANISM NO
REAL AREA WILL BE FAVORED...THOUGH MODEL OUTPUT SUGGESTS SOUTH OF
INTERSTATE 70 WHERE THERE IS SOME SUBTLE CONVERGENCE NOTED IN THE
WIND FIELD. ACTIVITY SHOULD WANE BY 06Z AS BOUNDARY LAYER COOLS AND
NOSE OF LLJ MOVES NORTH. SOUTHWEST FLOW ALOFT CONTINUES ON THURSDAY
WITH SUBSTANTIAL MID LEVEL WARMING FORECAST. HIGH TEMPERATURES IN
THE UPPER 90S IN MANY LOCATIONS ARE EXPECTED WITH BREEZY
SOUTHWESTERLY WINDS. AT PEAK HEATING FORECAST SOUNDINGS SHOW WEAK
INSTABILITY WITH LITTLE CIN. HOWEVER...DEEP UNIDIRECTIONAL
SOUTHWESTERLY FLOW SUGGESTS MOISTURE WILL BE SCANT. AN ISOLATED HIGH
BASED STORM WILL NOT BE IMPOSSIBLE...BUT MOS POPS ARE LOW AND QPF
OUTPUT NIL. LACK OF FORCING MECHANISM ANOTHER PROBLEM. SO WILL KEEP
THE FORECAST DRY. SYSTEM LIFTING ACROSS THE NORTHERN ROCKIES WILL
DRIVE A COLD FRONT DOWN THE HIGH PLAINS ON FRIDAY. ALL MODELS NOW
SHOW THE FRONT IN THE EXTREME SOUTHERN FORECAST AREA AT PEAK
HEATING. WILL KEEP SOME LOW POPS IN THAT AREA FOR THE
AFTERNOON...WITH SCATTERED STORMS MOVING NORTHEAST WITH THE MEAN
FLOW FRIDAY NIGHT INTO THE EASTERN TWO THIRDS OF THE AREA. ON
SATURDAY...FRONT GETS HUNG UP IN OR PERHAPS SLIGHTLY SOUTH OF THE
FORECAST AREA AS IT ALIGNS WITH THE CONTINUED SOUTHWEST FLOW ALOFT.
THEREFORE WILL HAVE TO KEEP A CHANCE OF STORMS IN THE FORECAST. POST
FRONTAL TEMPERATURES WILL BE NEAR NORMAL FRIDAY AND SATURDAY WHILE
AREAS SOUTH OF THE FRONT WILL BE ABOVE NORMAL.

.LONG TERM... (MONDAY - THURSDAY)
211 PM MDT WED JUN 1 2011

UNUSUALLY STRONG RIDGE FOR THE TIME OF YEAR WILL BE CENTERED ALONG
THE MISSISSIPPI RIVER VALLEY IN THE LONG TERM PERIOD. ALTHOUGH THE
LOCAL AREA WILL BE ON THE WESTERN FRINGE OF THE RIDGE...IT WILL
RESULT IN ABOVE NORMAL TEMPERATURES. MEANWHILE A TROUGH WILL SETTLE
INTO THE GREAT BASIN. OCCASIONAL SHORTWAVE ENERGY WILL EJECT ACROSS
THE ROCKIES. AGAIN THE LOCAL AREA WILL FEEL THE FRINGE EFFECTS OF
THESE WEAK DISTURBANCES. CANNOT RULE OUT AN AFTEROON OR EVENING
THUNDERSTORM JUST ABOUT EVERY DAY...BUT CAN SAY BEST CHANCES WOULD
BE IN EASTERN COLORADO. AS SUCH PAINTED SOME SLIGHT CHANCE POPS ON
MONDAY AND TUESDAY TO GET THE BALL ROLLING.

024
&&

.AVIATION...
1035 PM MDT WED JUN 1 2011

FOR THE 06Z TAFS...VFR THROUGH THE PERIOD AT KGLD. IMMEDIATE CONCERN
IS ON STRONG SOUTH WINDS GUSTING TO 45KTS JUST SOUTH OF THE KGLD
TERMINAL. AM EXPECTING A 1-3 HOUR PERIOD OF THESE STRONG WINDS
BEFORE SETTLING TO A 20G30KT SCENARIO FOR MUCH OF THE REMAINDER OF
THE TAF PERIOD. MAY SEE SOME HIGH BASED CB AROUND OR SHORTLY AFTER
21Z THURSDAY AFTERNOON ALONG WITH WIND GUSTS OF 35KTS OR SO AS
ANOTHER DISTURBANCE COMBINED WITH AFTERNOON HEATING PRODUCE A FEW
THUNDERSTORMS.

FOR KMCK MVFR CIGS HAVE DEVELOPED ON EASTERLY WINDS. THESE CIGS
SHOULD LIFT NORTH BY 09Z...OTHERWISE MAY SEE HIGH BASED CB BY 01Z
LASTING THROUGH MUCH OF THE REMAINDER OF THE TAF PERIOD THURSDAY.
WINDS GUSTING TO 30KTS OR SO EXPECTED FROM THE SOUTH/SOUTHWEST.

007
&&

.FIRE WEATHER...
256 AM MDT WED JUN 1 2011

THERE REMAINS FIRE WX CONCERNS THROUGH THURSDAY AS DEVELOPING SFC
TROUGH WILL BRING STRONG SOUTHERLY WINDS TO THE AREA TODAY AND
AGAIN ON THURSDAY...BEFORE A COLD FRONT BRINGS COOLER MORE HUMID
CONDITIONS TODAY. FIRE WEATHER THREAT WILL DEPEND GREATLY ON HOW
FAR EAST DRY LINE WILL MIX ON BOTH AFTERNOONS. THINK EASTERN
COLORADO ZONES WILL ONCE AGAIN BE NEAR CRITICAL CONDITIONS BOTH
AFTERNOONS AND WITH MUCH LESS RAINFALL ACROSS CHEYENNE COUNTY
COLORADO FUELS WILL MORE LIKELY BE CRITICAL THERE AS WELL. WITH
FIRE WX THREAT TIED DIRECTLY TO VERY MESOSCALE
FEATURE...CONFIDENCE NOT CURRENTLY HIGH ENOUGH FOR A
WATCH...ALTHOUGH MAY REEVALUATE ONCE LATEST SUITE OF ENSEMBLES/6Z
DATA COMES IN.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 1, 9:39 AM MST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1039 AM MDT WED JUN 1 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1039 AM MDT WED JUN 1 2011 /1139 AM CDT WED JUN 1 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON AND
MAY BECOME SEVERE DURING THE AFTERNOON AND EVENING HOURS ACROSS THE
AREA. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL
WILL BE THE PRIMARY THREATS. IN ADDITION...THERE IS A SMALL THREAT FOR
TORNADOES...MAINLY EAST OF A LINE FROM BENKELMAN NEBRASKA TO TRIBUNE
KANSAS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON FRIDAY NIGHT AND
SATURDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ON
SATURDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

STRONG SOUTHERLY WINDS WILL SPREAD ACROSS THE AREA ON THURSDAY.
THE STRONG WINDS COMBINED WITH VERY WARM TEMPERATURES MAY CREATE
HAZARDOUS DRIVING CONDITIONS ACROSS THE REGION...ALONG WITH AN
ELEVATED FIRE DANGER ACROSS PORTIONS OF EASTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 1, 5:39 PM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             DANBURY                 40.04N 100.40W
06/01/2011  M1.25 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

007
Local storm report, Jun 1, 5:47 PM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             4 N LEBANON             40.11N 100.28W
06/01/2011  E0.88 INCH       RED WILLOW         NE   TRAINED SPOTTER

&&

007
Local storm report, Jun 1, 6:17 PM MST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             5 NW ALMENA             39.94N 99.77W
06/01/2011  E0.88 INCH       NORTON             KS   TRAINED SPOTTER

&&

007
Local storm report, Jun 1, 6:36 PM MST, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             7 N NORTON              39.94N 99.90W
06/01/2011  E0.88 INCH       NORTON             KS   TRAINED SPOTTER

&&

PMURRAY
Special weather statement, Jun 1, 6:47 PM MST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT WED JUN 1 2011

KSZ004-020215-
NORTON-
847 PM CDT WED JUN 1 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...

AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF ALMENA...OR NEAR ALMENA...MOVING
NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4000 9985 4001 9984 4001 9963 4000 9962
      3980 9963
TIME...MOT...LOC 0147Z 241DEG 24KT 3998 9970

LOCKHART
Local storm report, Jun 1, 9:45 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1045 PM MDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             N NORTON                39.84N 99.89W
06/01/2011  E1.75 INCH       NORTON             KS   TRAINED SPOTTER

            COVERING GROUND.

0224 PM     HAIL             W NORTON                39.84N 99.89W
06/01/2011  E1.75 INCH       NORTON             KS   TRAINED SPOTTER

            COVERING GROUND.

0313 PM     HAIL             13 N HILL CITY          39.55N 99.85W
06/01/2011  E1.00 INCH       GRAHAM             KS   TRAINED SPOTTER

0315 PM     TSTM WND GST     12 SW NORTON            39.71N 100.05W
06/01/2011  E60.00 MPH       NORTON             KS   TRAINED SPOTTER

0321 PM     HAIL             NORTON                  39.84N 99.89W
06/01/2011  E1.25 INCH       NORTON             KS   LAW ENFORCEMENT

0323 PM     HAIL             NORTON                  39.84N 99.89W
06/01/2011  E1.75 INCH       NORTON             KS   TRAINED SPOTTER

0323 PM     HAIL             4 SW EDMOND             39.59N 99.87W
06/01/2011  M1.75 INCH       NORTON             KS   COCORAHS

0324 PM     HAIL             W NORTON                39.84N 99.89W
06/01/2011  E1.75 INCH       NORTON             KS   TRAINED SPOTTER

            COVERING GROUND.

0325 PM     HAIL             4 E NORTON              39.84N 99.82W
06/01/2011  E1.25 INCH       NORTON             KS   TRAINED SPOTTER

0326 PM     HAIL             13 N HILL CITY          39.55N 99.85W
06/01/2011  E1.75 INCH       GRAHAM             KS   TRAINED SPOTTER

0327 PM     HAIL             NORTON                  39.84N 99.89W
06/01/2011  M1.25 INCH       NORTON             KS   TRAINED SPOTTER

            NORTH SIDE OF NORTON

0329 PM     HAIL             NORTON                  39.84N 99.89W
06/01/2011  M2.00 INCH       NORTON             KS   TRAINED SPOTTER

0335 PM     FUNNEL CLOUD     3 NNE HILL CITY         39.41N 99.82W
06/01/2011                   GRAHAM             KS   LAW ENFORCEMENT

            REPORTED TO LAW ENFORCEMENT FROM PUBLIC

0343 PM     HAIL             6 N NORTON              39.92N 99.89W
06/01/2011  E1.25 INCH       NORTON             KS   TRAINED SPOTTER

0347 PM     HAIL             SE ALMENA               39.89N 99.71W
06/01/2011  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

0357 PM     HAIL             8 SSW LOGAN             39.55N 99.62W
06/01/2011  E0.88 INCH       GRAHAM             KS   PUBLIC

            HAIL COVERING GROUND AND STRONG WINDS.

0359 PM     HAIL             6 N NORTON              39.92N 99.89W
06/01/2011  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

0447 PM     HAIL             ALMENA                  39.89N 99.71W
06/01/2011  E1.00 INCH       NORTON             KS   TRAINED SPOTTER

0631 PM     HAIL             DANBURY                 40.04N 100.40W
06/01/2011  E1.00 INCH       RED WILLOW         NE   TRAINED SPOTTER

0632 PM     HAIL             DANBURY                 40.04N 100.40W
06/01/2011  M1.25 INCH       RED WILLOW         NE   TRAINED SPOTTER

0637 PM     HAIL             E DANBURY               40.04N 100.40W
06/01/2011  E1.75 INCH       RED WILLOW         NE   PUBLIC

0644 PM     HAIL             4 N LEBANON             40.11N 100.28W
06/01/2011  E0.88 INCH       RED WILLOW         NE   TRAINED SPOTTER

0714 PM     HAIL             5 NW ALMENA             39.94N 99.77W
06/01/2011  E0.88 INCH       NORTON             KS   TRAINED SPOTTER

0735 PM     HAIL             7 N NORTON              39.94N 99.90W
06/01/2011  E0.88 INCH       NORTON             KS   TRAINED SPOTTER

&&

007

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Sherman

When
June 1, 11:10 PM MST
Where
Sherman forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

The roof of a mobile home in Goodland was damaged and partially peeled back as strong winds developed overnight.

High Wind, Logan

When
June 2, 2:00 AM CST
Where
Logan forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Part of the roof of a barn was blown off as strong winds developed overnight.

High Wind, Wallace

When
June 2, 1:19 AM MST
Where
Wallace forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Report occurred in Sharon Springs.

High Wind, Wallace

When
June 2, 1:23 AM MST
Where
Wallace forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Reported occurred 7 miles SW of Sharon Springs.

High Wind, Wallace

When
June 2, 1:49 AM MST
Where
Wallace forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

Report occurred 1 SSE of Wallace.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297161, 297163, 297164, 297165, 297166.